GRACE :: Treatments & Symptom Management

Glamorous Topics in Cancer Symptoms: Diarrhea

Share
download as a pdf file Download PDF of this page

no-figure-for-this-one Somehow, I have done a quite a few posts on glamorous topics, like nausea/vomiting and constipation. Less common than constipation but still very troublesome is constipation’s bedfellow, diarrhea. For patients who have cancer, diarrhea can arise due to multiple reasons, both due to the disease itself and treatment. Sometimes diarrhea and constipation end up being two sides of a tug-of-war trying to manage the workings of the GI tract. On occasion, constipation can masquerade as diarrhea because an impaction (blockage) of stool can exist while a patient still has some amounts of liquid stool flowing around the blockage.

So what exactly is diarrhea? Medically speaking, it is loosely defined (no pun intended) as having frequent, loose stools associated with urgency (a strong feeling that you have to go), usually 3 or more in a day. Among patients with cancer, it is not uncommon, particularly for patients who have more advanced disease (5-10%, as high as 40%), and it is one of the top ten adverse drug reactions among patients who have cancer and are hospitalized. Diarrhea has the particularly irritating cascade effect of also causing skin irritation and breakdown, adding to how debilitating it can be. In terms of mechanisms causing diarrhea, it is usually a result of some imbalance in fluids being reabsorbed in the gut, fluids being secreted from the gut into the stool, and the gut motility (movement) itself.

The main culprits among types of cancer are the endocrine (metabolic hormone) cancers, such as medullary thyroid cancer or malignant carcinoid cancer. Small cell lung cancers can secrete certain intestinal hormones that cause diarrhea because these hormones abnormally signal the gut to release fluid and not absorb fluid at the same time. If a cancer metastasis affects the spinal cord, this can cause difficulty controlling stooling and diarrhea. Among chemotherapy agents, 5-FU (5-fluorouracil) and oral capecitabine (Xeloda), paclitaxel, and irinotecan (Camptosar) are some of the usual suspects, as well as oxaliplatin in combination treatments. Less commonly, some of the new molecular agents such as the EGFR inhibitors (erlotinib, aka Tarceva, for example) can cause diarrhea as well. If the gut lies in a field of radiation, a radiation “enteritis,” or intestinal inflammation, can occur which manifests as diarrhea. Other causes of diarrhea include non-cancer-directed medications such as metoclopramide (Reglan) or excessive laxatives; infection, i.e. the proverbial stomach flu; and antibiotics (ironically).

So, what can we do about diarrhea? If there is a discernible cause, that helps determine treatment strategies, as if the underlying cause can be treated or fixed, that would be ideal. In the meantime, some general, non-medication-based strategies include maintaining good fluid intake and avoiding lactose. Dehydration is a big concern with diarrhea in cancer; with diarrhea, fluids with electrolytes and glucose are particularly helpful, versus just plain water alone. Patients sometimes need IV fluids if it is difficult to keep up with the fluid loss. When the gut gets hit with anything that will alter its lining, such as chemotherapy or an infection, the normal gut flora (the “good” gut bacteria that helps us digest food) get diminished and this leads to an induced lactose-intolerance.

In terms of specific medications, there are a few conditions that warrant very specific medication strategies. When antibiotics are the culprit for diarrhea, stopping them is the best strategy. However, there are times when antibiotic use can cause the overgrowth of a pesky bacteria called clostridium difficile that actually requires treatment with a separate antibiotic to get the c. difficile back to a normal level in the gut. With c. difficile diarrhea, using general anti-diarrhea medications can sometimes make the c. difficile overgrowth worse, so if diarrhea is suspicious for c.difficile, doctors may test the stool for this. Radiation-induced diarrhea has been treated with specific anti-inflammatory medications (steroids, for example) as well as cholestyramine and sucralfate (Carafate, a solution that coats the damaged gut lining).

For some forms of diarrhea that results in very loose stool, bulking agents such as methylcellulose (Citrucel) can help solidify the stool. The challenge is not to go overboard with these types of medications so you don’t end up with very hard or cement-like stool. Another common over-the-counter medication, bismuth subsalicylate (kaopectate, pepto-bismol) decreases gut secretion and has some antibiotic effects; it has even been used as a preventive measure for traveler’s diarrhea.

For a general strategy, the major class of medication used is the opioid class. Yes, the same class that can cause constipation. That makes some sense, doesn’t it?! I think of it as slowing down a hyperactive gut, giving the gut a better opportunity to absorb some of that fluid instead of losing it via diarrhea. The first agent to start with is often loperamide (aka Imodium) which is available over the counter. Loperamide does not cross the blood-brain barrier and does not result in the typical systemic effects we associate with opioids (pain relief, sleepiness, nausea, etc). There are also combinations of loperamide and simethicone (aka Gas-X) when someone has abdominal discomfort related to bloating along with the diarrhea. The next agent that is used if loperamide is not effective alone is diphenoxylate/atropine (Lomotil); it too rarely causes the opioid side effects if taken at recommended doses. If the diarrhea still isn’t under control, tincture of opium is another agent to consider. While its name sounds ominous, it is very effective for severe diarrhea and is simply a liquid formulation of morphine that is administered in drops.

The last major medication I would like to mention is octreotide (Sandostatin) which is an analogue of one of the gut hormones that work to decrease gut secretions and increase absorption. It is used in the primary treatment of diarrhea related to hormonal derangements cause by various neuroendrocine cancers (see above) as well as graft-versus-host disease of the gut in patients who’ve had a bone marrow transplant; aside from those cases, it is otherwise used when the diarrhea is not responding to general medical treatment. It is more troublesome to take because it is only available as an injectable drug (either intravenous or subcutaneous) but can be very effective.


5 Responses to Glamorous Topics in Cancer Symptoms: Diarrhea

  • ts says:

    Thanks Dr. Harman. You do get the sexy posts don’t you? But as a patient, knowing there are alternatives to treat these discomforts is valuable.

  • Dr Harman says:

    Thanks, ts! I’ll try to keep up the “sexy posts.”

    -Dr. Harman

  • myrtle says:

    Such an important topic, even if not the most glamorous. I have had much more trouble with diarrhea since starting Nexavar than any other treatment I have been given. I do not know if it is particularly notorious of if my body is more prone to this effect after so many treatments. I finally ended up contacting the Dr. on call one weekend for Lomotil and it worked really well. I am bookmarking your post to have your other recommendations handy, just in case. Thank you for sharing.

    Myrtle

  • Dr Harman says:

    Myrtle, Nexavar (sorafenib) is commonly associated with diarrhea–up to 30-45% of patients taking it have some problems with diarrhea. Glad the lomotil did the trick!

  • unclebruno says:

    can you please comment on fluid loss, metastatic disease, iv fluid hydration My wife feels lousy very often where only IV fluids seem to help. why is this?

Leave a Reply

Ask Us, Q&A
Cancer Treatments / Symptom Management Expert Content

Archives

Share
download as a pdf file Download PDF of this page

GRACE Cancer Video Library - Lung Cancer Videos

 

2015_Immunotherapy_Forum_Videos

 

2015 Acquired Resistance in Lung Cancer Patient Forum Videos

Share
download as a pdf file Download PDF of this page

Join the GRACE Faculty

Lung/Thoracic Cancer Blog
Breast Cancer Blog
Pancreatic Cancer Blog
Kidney Cancer Blog
Bladder Cancer Blog
Head/Neck Cancer Blog
Share
download as a pdf file Download PDF of this page

Subscribe to the GRACEcast Podcast on iTunes

Share
download as a pdf file Download PDF of this page

Email Newsletter icon, E-mail Newsletter icon, Email List icon, E-mail List icon

Subscribe to
GRACE Notes
   (Free Newsletter)

Other Resources

Share
download as a pdf file Download PDF of this page

ClinicalTrials.gov


Biomedical Learning Institute

peerview_institute_logo_243